Researchers discuss common therapies that may cause health problems in seniorsTwo therapies commonly prescribed to seniors carry some significant risks, according to reports presented in Chicago during this week's Digestive Disease Week.
Complex antithrombic therapy, which is typically prescribed to patients with a history of stroke, heart attack or peripheral vascular disease, has been found to be associated with heightened risk of bleeding or perforation of the upper gastrointestinal tract, according to researchers. Common treatments include anticoagulant-antiplatelet (ACAP) therapy, aspirin-antiplatelet (ASAP) therapy, aspirin-anticoagulant (ASAC) therapy or TRIP (aspirin-anticoagulant-antiplatelet) therapy. The safest therapy was ACAP, according to researchers from the University of North Carolina School of Medicine, who presented their findings May 31. Those receiving the other types of therapy had a heightened risk of an upper gastrointestinal event.
Meanwhile, proton pump inhibitors and histamine-2 receptor antagonists are used to reduce stomach acid production. But according to new research, the therapies also contribute to a dramatic increase in the risk of hip or femur fracture. The average dose of PPIs or H2RAs is on pill per day, researchers told the conference Monday, and those receiving that dosage are 30% more likely to suffer a fractured hip or femur. Those receiving a higher dose had a 41% risk increase. This year's Digestive Disease Week is being held at McCormack Place, Chicago, between May 30 and June 4. More than 5,000 studies relating to gastrointestinal health will be on offer.